Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Women and HIVWomen and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Side effects and what to do
Dec 7, 2003

I'm a 25 year old female that has been infected since dec. of 98. I just (in July 2003) started med. My counts were 69,000 viral load and cd4 count of 368. I wanted to get on meds. that were not alot of pills so I'm on Sustiva and Combivir. In Sept. The doctor said that I now have anemia. He gave me some iron pills at 325 millagrams 2x and now in oct. i have to take shots 3x a day for the anemia. I also now have constant headaches all day lond so my doctor also perscribed fioricet tablets and elavil. My question is this. I dont know what is more healthly for me, to quit the meds, change meds, or just go with the flow? I'm really disappointed right now cause i never expected this to happen. any advise?

Response from Dr. Aberg

The drug most likely to be causing you headaches and anemia is AZT. AZT is one of the components of Combivir. I would recommend that you switch out the AZT for another nucleoside. You have several options. The simplest one would be tenofovir (TDF, viread) which is taken once daily. You could also take the lamivudine (3TC, epivir) component of the Combivir as once a day. That way, you would take only 3 pills (Sustiva, Viread and Epivir) once a day. Please have your blood count monitored closely. The anemia can be quite severe and can require blood transfusions. I would stop the AZT and start another medicine as soon as possible.


Previous
HELP--Baby with Anemia due to AZT!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!
Next
Correction needed for allergy answer

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement